Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 77, NWS Memphis, TN

October 19, 2004Lafayette County, Union County, Mississippi

NWS Memphis, TN issued this flash flood warning at Oct 19, 2004, 5:10 AM CDT for Lafayette County, Union County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2004, 5:10 AM CDT (10:10 UTC)
Expired
Oct 19, 2004, 7:15 AM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Lafayette County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 107 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3284 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3284 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
4.1
Supercell composite
18.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 191013
FFWMEM
MSC071-145-191215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
510 AM CDT TUE OCT 19 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNION COUNTY IN NORTHEAST MISSISSIPPI
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 715 AM CDT

* AT 510 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN OF 3 TO 4 INCHES HAS FALLEN OVER PARTS OF UNION AND           
  LAFAYETTE COUNTIES ...

* CITIES AFFECTED THROUGH 715 AM CDT INCLUDE...
  SPRINGDALE...PINEDALE...OXFORD...ETTA...DENMARK...CAMBRIDGE

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3443 8963 3455 8904 3441 8904 3439 8905
      3439 8924 3437 8925 3429 8925 3424 8960
      3422 8962

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 3:07 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Oct 19, 3:07 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
307 AM CDT TUE OCT 19 2004

.DISCUSSION...
BUSY NIGHT HERE WITH SEVERE WEATHER THROUGHOUT MUCH OF THE DAY HERE.
WARM FRONT NOW WELL NORTH OF THE FORECAST AREA AND COLD FRONT NOW
EXTENDS ACROSS NORTHWEST ARKANSAS INTO EASTERN OKLAHOMA. THIS
BOUNDARY WILL EVENTUALLY SINK SOUTH THROUGH THE REGION BY WEDNESDAY
MORNING. DO EXPECT SOME ADDITIONAL THUNDERSTORM DEVELOPMENT TODAY AS
THE FRONT MAKES ITS SOUTH. SPC DOES HAVE SLIGHT RISK FOR SOUTHEAST
2/3RDS OF FORECAST AREA.

BY WEDNESDAY NIGHT...UPPER LEVEL RIDGE BEGIN TO TAKE CONTROL OVER
TEXAS AND SHOULD HELP DRY THINGS OUT HERE. HAVE REMOVED POPS FROM
FORECAST FOR WEDNESDAY NIGHT THROUGH FRIDAY. NEXT CHANCE OF RAIN WILL
BE FRIDAY NIGHT AS COLD FRONT APPROACHES REGION. WILL NOT ISSUE
ZONES UNTIL 4 AM AS WATCH EXPIRES AT THAT TIME.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&
Hazardous weather outlook, Oct 19, 4:07 AM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
407 AM CDT TUE OCT 19 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-201100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
407 AM CDT TUE OCT 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF NORTHEAST
MISSISSIPPI UNTIL 8 AM.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS MUCH OF
THE MID SOUTH SOUTH AND EAST OF A LINE FROM PARIS TENNESSEE TO
FORREST CITY ARKANSAS.

A STATIONARY FRONT WAS LOCATED JUST NORTH OF THE MID-SOUTH THIS
MORNING. THIS FRONT WILL SLOWLY MOVE SOUTH AS A COLD FRONT TODAY AND
TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT.
SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE AGAIN BEGINNING FRIDAY NIGHT AND
CONTINUING INTO THE WEEKEND. THESE STORMS ARE NOT ANTICIPATED TO BE
SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THIS MORNING OVER NORTHEAST
MISSISSIPPI AND MAY BE NEEDED ELSEWHERE LATER THIS MORNING.

In the hours before

Local storm report, Oct 18, 11:53 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1153 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     5 SE FRIENDSHIP         35.86N 89.18W
10/18/2004                   CROCKETT           TN   TRAINED SPOTTER

            SEVERAL TREES DOWN AND POWER LINES DOWNS JUST NORTH OF
            THE TOWN OF CROCKETT MILLS.

&&
Special weather statement, Oct 19, 2:35 AM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
0235 AM CDT TUE OCT 19 2004

ARZ008-009-017-018-026>028-MOZ113-115-TNZ001-002-019-048-190835-
CLAY AR-CRAIGHEAD AR-GREENE AR-LAWRENCE AR-MISSISSIPPI AR-POINSETT
AR-RANDOLPH AR-DUNKLIN MO-PEMISCOT MO-DYER TN-LAKE TN-LAUDERDALE TN-
OBION TN-
0235 AM CDT TUE OCT 19 2004

TORNADO WATCH NUMBER 863 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN ARKANSAS...
CLAY...         CRAIGHEAD...    GREENE...       LAWRENCE...
MISSISSIPPI...  POINSETT...     RANDOLPH...

IN MISSOURI...
DUNKLIN...      PEMISCOT...

IN TENNESSEE...
DYER...         LAKE...         LAUDERDALE...   OBION...

ARZ035-036-048-049-058-MSZ001>017-TNZ003-004-020-021-049>055-088>092-
190835-
CRITTENDEN AR-CROSS AR-LEE AR-PHILLIPS AR-ST FRANCIS AR-ALCORN MS-
BENTON MS-COAHOMA MS-DESOTO MS-ITAWAMBA MS-LAFAYETTE MS-LEE MS-
MARSHALL MS-PANOLA MS-PONTOTOC MS-PRENTISS MS-QUITMAN MS-TATE MS-
TIPPAH MS-TISHOMINGO MS-TUNICA MS-UNION MS-CARROLL TN-CHESTER TN-
CROCKETT TN-DECATUR TN-FAYETTE TN-GIBSON TN-HARDEMAN TN-HARDIN TN-
HAYWOOD TN-HENDERSON TN-HENRY TN-MCNAIRY TN-MADISON TN-SHELBY TN-
TIPTON TN-WEAKLEY TN-
0235 AM CDT TUE OCT 19 2004

TORNADO WATCH NUMBER 863 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES:

IN ARKANSAS...
CRITTENDEN...   CROSS...        LEE...          PHILLIPS...
ST. FRANCIS...

IN MISSISSIPPI...
ALCORN...       BENTON...       COAHOMA...      DESOTO...
ITAWAMBA...     LAFAYETTE...    LEE...          MARSHALL...
PANOLA...       PONTOTOC...     PRENTISS...     QUITMAN...
TATE...         TIPPAH...       TISHOMINGO...   TUNICA...
UNION...

IN TENNESSEE...
CARROLL...      CHESTER...      CROCKETT...     DECATUR...
FAYETTE...      GIBSON...       HARDEMAN...     HARDIN...
HAYWOOD...      HENDERSON...    HENRY...        MCNAIRY...
MADISON...      SHELBY...       TIPTON...       WEAKLEY...

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 7:25 PM CDTTornado WarningMEGMonroe50 min
Oct 18, 7:49 PM CDTSevere Thunderstorm WarningMEGPontotoc, Union41 min
Oct 18, 8:12 PM CDTTornado WarningMEGMonroe48 min
Oct 18, 8:29 PM CDTSevere Thunderstorm WarningMEGLee, Prentiss, Union31 min
Oct 18, 9:11 PM CDTTornado WarningMEGPrentiss49 min
Oct 18, 9:39 PM CDTTornado WarningMEGTishomingo51 min
Oct 19, 4:54 AM CDTTornado WarningMEGLee36 min
Oct 19, 5:20 AM CDTFlash Flood WarningMEGTate115 min
Oct 19, 5:29 AM CDTFlash Flood WarningMEGPontotoc2 hr
Oct 19, 6:32 AM CDTFlash Flood WarningMEGLee118 min
Oct 19, 6:50 AM CDTFlash Flood WarningMEGItawamba115 min
Oct 19, 7:14 AM CDTFlash Flood WarningMEGUnion61 min
Oct 19, 7:23 AM CDTFlash Flood WarningMEGPontotoc97 min
Oct 19, 8:28 AM CDTFlash Flood WarningMEGLee62 min
Oct 19, 8:39 AM CDTFlash Flood WarningMEGItawamba66 min
Oct 19, 10:16 AM CDTSevere Thunderstorm WarningMEGMarshall29 min
Oct 19, 11:09 AM CDTSevere Thunderstorm WarningMEGBenton, Marshall, Union36 min
Oct 19, 11:43 AM CDTSevere Thunderstorm WarningMEGUnion47 min
Oct 19, 12:19 PM CDTSevere Thunderstorm WarningMEGLee41 min
Oct 19, 12:21 PM CDTFlash Flood WarningMEGUnion114 min
Oct 19, 12:32 PM CDTTornado WarningMEGLee28 min
Oct 19, 12:36 PM CDTFlash Flood WarningMEGLee54 min
Oct 19, 12:41 PM CDTSevere Thunderstorm WarningMEGCalhoun, Yalobusha49 min
Oct 19, 12:50 PM CDTTornado WarningMEGItawamba40 min
Oct 19, 1:26 PM CDTTornado WarningMEGItawamba19 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.